Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 207, NWS Des Moines, IA

September 22, 2000Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2000, 6:36 PM CDT for Davis County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 6:36 PM CDT (23:36 UTC)
Expired
Sep 22, 2000, 7:15 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Davis County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 6:50 PM CDTHail 0.88Floris, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 222337
SVRDSM
IAC051-230015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIS COUNTY IN SOUTHEAST IOWA

* UNTIL 715 PM

* AT 631 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF DRAKESVILLE...OR ABOUT 14
  MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DRAKESVILLE AROUND 640 PM
  NEAR FLORIS AROUND 650 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4089 9263 4073 9263 4073 9220 4089 9220

JAW
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:16 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 22, 3:16 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT FRI SEP 22 2000

CONCERNS THIS SET WL BE POTENTIAL DVLPMT ALG INVOF TRIPLE POINT AND
PCPN TRENDS AFT FROPA.  WATER VAPOR IMAGERY SHOWS LTL UPSTREAM IN
THE WAY OF SHRT WVS TO AFFECT FA TNGT.  HWVR APCHG ELONGATED LG WV
TROF TAKING SHAPE WITH SVRL SHRT WVS EITHER WITHIN SHEAR AXIS OR
DROPPING INTO BACKSIDE.  MOST PRONOUNCED NOW IN BASE OF TROF AND
STILL WELL UPSTREAM INVOF 130W 50N.  19Z SFC ANLYS AND 88D
REFLECTIVELY IN CLEAR AIR MODE PLACES FNTL BNDRY FM CNTRL KS INTO
CNTRL IA WITH TRIPLE POINT BTWN KCSQ AND DSM METRO AREA.  LAPS
THETA-E CNVGNC PLACES WRMFNT FM TRIPLE POINT TO JUST N OF KIRK WITH
WRM SECTOR AND 60+ DWPNTS NOW INTO SRN SXNS.  LAPS FIELDS AND STLT
DERIVED DATA THAT IS AVBL INDC CAPES 1500-3500 ALG AND S OF WRMFNT
BUT ONLY MINIMAL AREA WHERE CAP IN NEARLY BROKEN AND CINS AOB 20
J/KG.  SOME HINT AT ELEVATED CONVECTION IN MSTR FETCH FM KS INTO SRN
IA WHICH MAY HELP GET THINGS STARTED.  IF ANYTHING SFC BASED FORMED
SHRTLY IT WOULD LIKELY BE INVOF KCSQ-KLWD WHERE CNVGNC AND LOWEST
CINS ARE MAXIMIZED AND RECENT RADAR TRENDS POINT THIS WAY.  IF
ANYTHING SGFNT DVLPS NR FNTL BNDRY...0-6KM SHEAR HIGH ENOUGH FOR
INITIAL SUPERCELL DVLPMT THEN EVOLVING INTO SQUALL LN...BUT IF
THINGS FIRE FARTHER S 0-3 KM SHEAR AND LINEAR FORCING WOULD LIKELY
FORM SQUALL LN WHICH REMAINS S OF FA.  WL KEEP LIKELY POPS ALG AND E
OF FNT AND ALSO HOLD ONTO HIGH END CHCS POPS FOR REST OF NGT PER
FOLLOWING DISC.

IN LATER PDS MDLS IN GENERAL AGREEMENT.  ALL HINT AT WV MOVG ALG
FNTL BNDRY PRODUCING MORE PCPN IN ZN OF WEAK/MOD THETA-E ADVCTN AND
FRONTOGENETICL FORCING OVER FNT LATE TNGT INTO SAT.  UPR LVL DVRG IN
RIGHT ENTRACE RGN OF NRN GTLKS JET STERAK SHOULD AID UVM AS WELL.
AFT THAT...LTL SGFNT FORCING EVIDENT BUT LOW CLDS SHOULD HOLD STEADY
FOR COOL...DREARY FALL WX.  WEAK/MOD QG AND FRONTOGENETICAL FORCING
EXISTS ALG BACLIN ZN AND UPR LVL TROF/SHEAR AXIS BUT NOTHING
IMPRESSIVE.  UPR LVL JET SEEMS TO BE FAR ENOUGH S TO KEEP DVRGNC S
OF FA.  THIS LASTS THRU SAT AND THEN DMSHS SAT NGT.  CLDS SHOULD MRN
PERSISTANT HWVR TIL SUN WITH NEXT CHC OF LGT PCPN SUN NGT AS WHATS
LEFT OF CLOSED UPR LOW APCHS.  UVM SEEMS MAINLY MID/HIGH LVL PER QG
FORCING AND INCRG DIFFERENTIAL PVA FIELD.  ATTM WL KEEP CHC POPS FOR
RAIN LATER TNGT INTO SUN WITH LOWEST N AND HIGH END S.  WL ALSO
MENTION A FEW TSTMS SRN SXNS AS SHOWALTERS RMN NEUTRAL TO SLGTLY
UNSTABLE.

TEMP WISE WITH PERSISTANT LOW CLDS WRMR GUID MINS AND COOLER HIGHS
SEEM BEST...LTL DIURNAL RANGE.

IN EXTENDED PD...MRF/12Z AVN/UK HAVE NOW COME TOGETHER WITH TIMING
AND PHASING OF WRN TROF EVOLUTION.  MRF ENSEMBLES IN CLOSE AGREEMENT
TOO.  ALSO SLGTLY FAVOR OLD ECMWF SFC SOLUTION WITH INVERTED TROF
INTO SERN IA BY 12Z MON.  DO NOT FEEL THAT MRF HAS ENOUGH SFC
REFLECTION CONSIDERING STRENGTH OF UPR LVL SYS.  WITH THIS IN MIND
WL REINTRODUCE LGT RAIN CHCS ON EARLY MON.  THREAT NOT GREAT WITH
MAINLY MID/UPR LVL FORCING...BUT DO NOT FEEL CONFIDENT ENOUGH TO GO
WITH DRY FCST CONSIDERING STRENGTH OF UPR LOW.  WITH COLD CORE
OVHD...WL GO WITH LOW END OF MRF GUID SET MON/TUE AND WRMR READINGS
WEDNESDAY.

WORK ZNS SENT ARND 300 AM.

.DSM...NONE.

SMALL

In the hours before

Local storm report, Sep 22, 5:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    5 N LEON                  IA   .88 INCH HAIL
09/22/00   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0440 PM    GARDEN GROVE              IA   1 INCH HAIL
09/22/00   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0440 PM    GARDEN GROVE              IA   60 MPH TSTM GUST
09/22/00   DECATUR

0519 PM    MILLERTON                 IA   1.75 INCH HAIL
09/22/00   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Sep 22, 6:05 PM CDT, 31 minutes before
IAZ073>075-083-084-093>095-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT FRI SEP 22 2000

...PORTION OF SEVERE THUNDERSTORM WATCH 747 CLEARED...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED OF SEVERE THUNDERSTORM
WATCH NUMBER 747.

WARREN...MARION...MAHASKA...CLARKE...LUCAS...RINGGOLD...DECATUR...AND
WAYNE.

THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA AND
THERE IS NO LONGER A THREAT OF SEVERE WEATHER IN THE AREA...THOUGH A
FEW THUNDERSTORM ARE STILL POSSIBLE TONIGHT.

MS SEP 00

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:28 PM CDTSevere Thunderstorm WarningDMXDecatur47 min
Sep 22, 4:47 PM CDTSevere Thunderstorm WarningDMXWayne43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.